Help...Severe leg swelling!
I've been travelling from Colo to AZ for the past 7 weeks to train for a new job. I've had some problems on and off with swelling but thought it was just due to the extreme heat in AZ (sometimes 115 degrees). Last week I started having extreme swelling in both my legs and feet. I do have one foot that has Morton's neuroma, but didn't think that could cause this degree of swelling.
When I got off the plane last Friday, my legs and feet were so severly swollen, could barely bend my legs and if someone had poked them with a pin, I swear I could explode. I'm really scared to tell my dr as my rheumatologist is in a city that almost an hr away and I usually get the advice to go to the ER. My next scheduled appt with her is on 9/29. I know I need to get into see someone but don't want to jeopardize my job. I'm taking blood pressure meds as well as a diuretic but neither seem to be helping.
I was diagnosed with lupus of the brain in July and don't want to have lupus of any other organ. Has anyone else experienced severe swelling?
Lupus is known to cause joint pain and swelling (edema) as well as kidney involvement and prednisone. My daughter's legs were so swollen, they almost looked like elephant legs. So, it does happen. Has your doctor prescribed any treatment for the swelling? If so, what?
Let us know how you are doing. I know with your travels that it is difficult to deal with this and I hope that you are able to get treatment to alleviate it soon.
I finally broke down and went to my pc today. I had to see one of her physican's assistants. He was very concerned about the swelling and the fact that I've gained 26lbs in the last month. I told him it was actually 31lbs because I've lost 6lbs since last Friday.
I told him about the lupus diagnosis and he's concerned that the lupus could be affecting my kidneys/heart. I just had a CBC last Saturday that was ordered by my rheumatologist and if anything had been wrong, I think she would have notified me. He also ordered a chest xray. I didn't have time to do it today but will go over to the hospital tomorrow after work for the xray.
I also had to have 2 cortisone shots in my right foot because I have Morton's neuroma and instead of just one main nerve being affected, it's now gotten worse and 2 nerves are affected. My podiatrist is pushing me to get the surgery to get those nerves removed.
I was wondering if all these problems I'm having is related to the lupus?? It just seems like I'm falling apart. Been trying to ride my exercise bike lately to lose weight but am sooo tired. Have only slept about 6 hrs over the last 3 days. I wake up after sleeping only an hr with my legs feeling like they are on fire. They are extremely swollen - my dr gave me a diuretic that I'm going to start tomorrow - don't want to be up all night in the bathroom
Any suggestions are appreciated. Thanks!
See my response in the message center :lol:
Peace and Blessings
While researching answers to someone else's question, I found this article about severe edema in the legs. It may be helpful to you!
idiopathic cyclic edema?
This is a condition primarily of menstruating women in which large amounts of tissue swelling (edema) occurs in the legs and abdomen after sitting or standing for periods of time and swelling of the face and eyelids upon lying down (1). It is felt to be a problem of leakage of blood fluids from capillaries into fat and skin tissue especially when gravity (standing up) is added to the pressure in the vascular system. It results in large weight gain shifts from morning to evening. Sometimes the condition is called idiopathic orthostatic (standing upright) edema or just idiopathic edema. Other names include fluid retention syndrome and cyclical edema.
This condition can result in moderate discomfort or pain in any of the areas of excess fluid accumulation. Carpal tunnel syndrome symptoms, diffuse aching, morning stiffness and muscle and bony pains as well as headaches often accompany the swelling. It can also masquerade as premenstrual syndrome or make existing premenstrual syndrome worse. It exacerbates the swelling, abdominal bloating and general physical discomfort but it does not usually cause irritability and depressive symptoms as classic PMS does.
Sometimes the syndrome can occur in women with eating disorders who are taking diuretics or even laxatives in order to lose weight.
Thanks! The info about so much sitting makes sense. We did sooo much sitting in AZ. Thank goodness the swelling is much better now!